Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 45, NWS Key West, FL

December 5, 2018

NWS Key West, FL issued this small craft advisory at Dec 5, 2018, 4:34 AM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2018, 4:34 AM EST (09:34 UTC)
Expired
Dec 6, 2018, 5:00 PM EST
In force
36 hr
Issued by
NWS Key West, FL

The text

As transmitted.

573 
WHUS72 KKEY 050934
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
434 AM EST Wed Dec 5 2018

GMZ032>035-042>044-052>055-072>075-052200-
/O.NEW.KKEY.SC.Y.0045.181205T0934Z-181206T1000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
434 AM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IS NOW IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory. 

* WINDS...North to northeast winds will increase to 20 to 25 
  knots across the affected coastal waters.

* WAVES/SEAS...Seas will build to 7 to 9 feet across the Florida 
  Straits and the deeper waters of the southeastern Gulf of 
  Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

WLC
5 follow-up statements
029 
WHUS72 KKEY 051517
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1017 AM EST Wed Dec 5 2018

GMZ032>035-042>044-052>055-072>075-052330-
/O.CON.KKEY.SC.Y.0045.000000T0000Z-181206T1000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1017 AM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North to northeast winds will increase to 20 to 25 
  knots across the affected coastal waters. 

* WAVES/SEAS...Seas will build to 7 to 9 feet across the Florida 
  Straits and the deeper waters of the southeastern Gulf of 
  Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

APA
051 
WHUS72 KKEY 052126
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
426 PM EST Wed Dec 5 2018

GMZ031-060530-
/O.EXA.KKEY.SC.Y.0045.000000T0000Z-181206T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
426 PM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...North to northeast winds will increase to 20 to 25 knots
  across Florida Bay.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

GMZ032>035-042>044-052>055-072>075-060530-
/O.CON.KKEY.SC.Y.0045.000000T0000Z-181206T1000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 PM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...North to northeast winds will increase to 20 to 25 knots 
  across the affected coastal waters. 

* WAVES/SEAS...Seas will build to 6 to 9 feet across portions of
  the Florida Straits and portions of the deeper waters of the 
  southeastern Gulf of Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

APA
116 
WHUS72 KKEY 060324
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1024 PM EST Wed Dec 5 2018

GMZ031>035-042>044-052>055-072>075-061000-
/O.CON.KKEY.SC.Y.0045.000000T0000Z-181206T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1024 PM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North to northeast 20 to 25 knots, diminishing late
  tonight and Thursday morning.

* WAVES/SEAS...Seas 6 to 9 feet across portions of the Florida 
  Straits and portions of the deeper waters of the southeastern 
  Gulf of Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
186 
WHUS72 KKEY 060920
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
420 AM EST Thu Dec 6 2018

GMZ031>035-042>044-052>055-072>075-061600-
/O.EXT.KKEY.SC.Y.0045.000000T0000Z-181206T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North to northeast 20 to 25 knots early, diminishing by
  midday. 

* WAVES/SEAS...Seas 5 to 8 feet across portions of the Florida
  Straits this morning, subsiding to 4 to 6 feet in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
712 
WHUS72 KKEY 061534
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1034 AM EST Thu Dec 6 2018

GMZ031-032-035-042>044-061645-
/O.CAN.KKEY.SC.Y.0045.000000T0000Z-181206T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1034 AM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

Due to winds slackening to between 15 and 20 knots late this
morning and even further this afternoon, the Small Craft Advisory
has been canceled for these waters.

$$

GMZ033-034-052>055-072>075-062200-
/O.EXT.KKEY.SC.Y.0045.000000T0000Z-181206T2200Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1034 AM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...Northeast winds near 20 knots with gusts near 25 knots
  late this morning, will diminish appreciably this afternoon. 
 
* WAVES/SEAS...Seas 5 to 7 feet across portions of the Florida 
  Straits this morning, subsiding to 4 to 6 feet in the afternoon.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$


APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 10:36 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 4, 10:36 PM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 PM EST Tue Dec 4 2018

.SHORT TERM...A cold front is currently making headway across the
far southeast Gulf and past the Ten Thousand Islands. It is
accompanied by a diffuse and broken line of showers and isolated
thunderstorms. The front will continue to spread southeast and
will cross the Florida Keys overnight, accompanied by isolated
showers. Showers and possibly a thunderstorm will push through
the Straits of Florida early Wed morning.

In the wake of the cold front, low clouds and stratus will follow
the front for a few hours, but scattering of the clouds will occur
as the air mass dries on Wed. North winds will increase and
become breezy by Wed afternoon and evening, with land-based gusts
over the islands around 25 mph. Temperatures will slowly fall
through the afternoon, with air temperatures dropping below 70F
around sunset. Dewpoints will fall through the 60s on Wed and into
the 50s on Wed night, making the air mass feel less muggy. Low
temperatures on Wed night will dip into the low-mid 60s.

&&

.MARINE...Small Craft Advisory strength winds are expected over
much of the waters on Wednesday. A cold front is currently making
its way through the southeast Gulf. It will cross the Keys
overnight and then the Straits of Florida early Wed morning. It
will be followed by increasing north winds. Winds in excess of 20
knots will first focus over areas west of Key West and east of Key
Largo in the afternoon. An evening surge of wind should spread off
the Florida Peninsula and across Florida Bay starting around
sunset on Wed.

&&

.AVIATION...VFR will prevail for the next several hours at the EYW and MTH
terminals. Upstream observations (KAPF) and RGB Microphysics imagery
from GOES indicate low level stratus appears likely for the
terminals after 06Z. A broken line of showers may accompany the
leading edge of stratus. Sometime around 15Z, the IFR/MVFR stratus
will begin to lift and erode into a cold air strato-cumulus field.
Northerly crosswind gusts to 25 knots will affect EYW after 21Z.
Similar gusts are anticipated at MTH, although after the current TAF
period.

&&

.CLIMATE...A RECORD HIGH TEMPERATURE OF 86 DEGREES WAS SET AT KEY WEST TODAY.
THIS TIES THE OLD RECORD OF 86 SET IN 1880.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....Jacobson
Data Collection......SD

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 4, 5:25 AM EST, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
525 AM EST Tue Dec 4 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
525 AM EST Tue Dec 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

As a cold front moves into the area tonight, winds will approach
Small Craft Advisory criteria late, mainly in the southeastern
Gulf of Mexico waters. Isolated thunderstorms will be possible
today and tonight ahead of the front, with deadly lightning being
the main risk.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Behind the aforementioned cold front, north to northeasterly
winds will increase and seas will rise in response. A Small Craft
Advisory will be possible for much of the Florida Keys coastal
waters by Wednesday morning with advisory conditions continuing
into Thursday morning.

Another period of Small Craft Advisory winds will be possible
Friday night, but confidence remains low at this time.

The next potent cold front will begin approaching the area on
Sunday, and thunderstorms may be possible Sunday and Sunday night
as a result. Deadly lightning would be the main hazard with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

WLC

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.